Alert archive / North Carolina / Tornado Warnings in 2008

Tornado Warning 26, NWS Raleigh, NC

May 11, 2008Montgomery County, Stanly County, North Carolina

NWS Raleigh, NC issued this tornado warning at May 11, 2008, 6:14 PM EDT for Montgomery County, Stanly County, North Carolina. It was in force for 46 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 11, 2008, 6:14 PM EDT (22:14 UTC)
Expired
May 11, 2008, 7:00 PM EDT
In force
46 min
Issued by
NWS Raleigh, NC
Area
Storm-based polygon

Counties Montgomery County, NC, Stanly County, NC

The radar

The Raleigh/Durham radar (KRAX), 162 km from the middle of the area, began a volume at 22:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 11, 6:44 PM EDTHAIL 0.752 Wnw Plyler, NCPENNY SIZE HAIL REPORTED BY THE PUBLIC ON HWY 73... 2 MILES TO THE WEST OF PLYER.
May 11, 7:10 PM EDTHAIL 0.754 Sw Troy, NCHIGHWAYS 24/27 AND 109.
May 11, 7:10 PM EDTHAIL 0.884 Wsw Troy, NCPEA TO NICKLE SIZE HAIL REPORTED 4 MILES TO THE WSW OF TROY.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 11, 2:07 PM EDTTornado WatchSPC6 hr

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 10.2 hours before the alert went out and 98 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2008-05-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2008-05-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 34 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
951 m above ground
0-6 km bulk shear
63 kt
0-1 km storm-relative helicity
34 m²/s²
0-3 km storm-relative helicity
262 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS52 KRAH 112217
TORRAH
NCC123-167-112315-
/O.NEW.KRAH.TO.W.0026.080511T2214Z-080511T2315Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE RALEIGH NC
614 PM EDT SUN MAY 11 2008

THE NATIONAL WEATHER SERVICE IN RALEIGH HAS ISSUED A

* TORNADO WARNING FOR...
  STANLY COUNTY IN CENTRAL NORTH CAROLINA
  WESTERN MONTGOMERY COUNTY IN CENTRAL NORTH CAROLINA

* UNTIL 715 PM EDT

* AT 609 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  TORNADO 14 MILES WEST OF FINGER...OR OVER CONCORD...MOVING EAST AT
  40 MPH.

* THE TORNADO WILL BE NEAR...
  FINGER AROUND 630 PM...
  PLYLER AROUND 635 PM...
  NEW LONDON AROUND 640 PM...
  ALBEMARLE AROUND 645 PM...
  BADIN AROUND 650 PM...

THIS STORM HAS A HISTORY OF PRODUCING A TORNADO IN LINCOLN 
COUNTY...AND A HISTORY OF PRODUCING QUARTER TO TENNIS BALL SIZED 
HAIL IN MECKLENBURG AND CABARRUS COUNTIES. THIS IS AN EXTREMELY 
DANGEROUS STORM

THE SAFEST PLACE TO BE DURING A TORNADO IS ON THE LOWEST FLOOR OF THE
BUILDING IN A SMALL ROOM SUCH AS A CLOSET OR BATHROOM OR IN AN
INTERIOR HALLWAY. USE BLANKETS OR PILLOWS TO PROTECT YOUR BODY FROM
FLYING DEBRIS. STAY AWAY FROM WINDOWS AND EXTERIOR WALLS.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 800 PM SUNDAY EVENING FOR
CENTRAL NORTH CAROLINA.

LAT...LON 3516 8010 3519 8010 3517 8016 3517 8024
      3521 8025 3517 8031 3518 8046 3520 8050
      3549 8031 3550 7992 3516 7995
TIME...MOT...LOC 2214Z 274DEG 34KT 3539 8055

$$

VINCENT
4 follow-up statements
000 
WWUS52 KRAH 112233
SVSRAH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
629 PM EDT SUN MAY 11 2008

NCC123-167-112315-
/O.CON.KRAH.TO.W.0026.000000T0000Z-080511T2315Z/
STANLY NC-MONTGOMERY NC-
629 PM EDT SUN MAY 11 2008

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 715 PM EDT FOR WESTERN
MONTGOMERY AND STANLY COUNTIES...

AT 627 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A TORNADO.  THIS TORNADO WAS LOCATED NEAR FINGER...OR 8
MILES EAST OF CONCORD...MOVING EAST AT 31 MPH.

THE TORNADO WILL BE NEAR...
  FINGER BY 635 PM EDT
  PLYLER AND 7 MILES SOUTH OF RICHFIELD BY 645 PM EDT
  NEW LONDON BY 650 PM EDT
  ALBEMARLE BY 655 PM EDT
  BADIN...7 MILES SOUTH OF BADIN LAKE AND 9 MILES NORTH OF NORWOOD BY
  705 PM EDT
  8 MILES SOUTH OF ELDORADO BY 710 PM EDT

THIS STORM HAS A HISTORY OF PRODUCING A TORNADO IN LINCOLN 
COUNTY...AND ALSO HAS A HISTORY OF PRODUCING QUARTER TO BASEBALL 
SIZED HAIL IN LINCOLN...MECKLENBURG AND CABARRUS COUNTIES. THIS IS 
AN EXTREMELY DANGEROUS AND LIFE THREATENING SITUATION IF YOU ARE IN 
THE PATH OF THIS DANGEROUS STORM...TAKE COVER IN A BASEMENT OR IN AN 
INTERIOR ROOM ON THE LOWEST FLOOR...AND STAY AWAY FROM WINDOWS.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 800 PM EDT SUNDAY EVENING FOR
CENTRAL NORTH CAROLINA.

LAT...LON 3516 8010 3519 8010 3517 8016 3517 8024
      3521 8025 3517 8031 3518 8046 3520 8050
      3549 8031 3550 7992 3516 7995
TIME...MOT...LOC 2229Z 275DEG 27KT 3538 8044

$$

VINCENT
000 
WWUS52 KRAH 112244
SVSRAH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
644 PM EDT SUN MAY 11 2008

NCC123-167-112315-
/O.CON.KRAH.TO.W.0026.000000T0000Z-080511T2315Z/
STANLY NC-MONTGOMERY NC-
644 PM EDT SUN MAY 11 2008

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 715 PM EDT FOR WESTERN
MONTGOMERY AND STANLY COUNTIES...

AT 641 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A TORNADO.  THIS TORNADO WAS LOCATED NEAR PLYLER...OR NEAR
ALBEMARLE...MOVING EAST AT 43 MPH.

THE TORNADO WILL BE NEAR...
  BADIN BY 650 PM EDT
  8 MILES NORTH OF NORWOOD AND 9 MILES SOUTH OF BADIN LAKE BY 655 PM
  EDT
  8 MILES NORTH OF MOUNT GILEAD BY 705 PM EDT

THIS STORM HAS A HISTORY OF PRODUCING A TORNADO IN LINCOLN 
COUNTY...AND ALSO HAS A HISTORY OF PRODUCING QUARTER TO BASEBALL 
SIZED HAIL IN LINCOLN...MECKLENBURG AND CABARRUS COUNTIES. THIS IS 
AN EXTREMELY DANGEROUS STORM

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 800 PM EDT SUNDAY EVENING FOR
CENTRAL NORTH CAROLINA.

LAT...LON 3516 8010 3519 8010 3517 8016 3517 8024
      3521 8025 3517 8031 3518 8046 3520 8050
      3549 8031 3550 7992 3516 7995
TIME...MOT...LOC 2244Z 277DEG 37KT 3535 8022

$$

VINCENT
000 
WWUS52 KRAH 112250
SVSRAH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
650 PM EDT SUN MAY 11 2008

NCC123-167-112315-
/O.CON.KRAH.TO.W.0026.000000T0000Z-080511T2315Z/
STANLY NC-MONTGOMERY NC-
650 PM EDT SUN MAY 11 2008

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 715 PM EDT FOR WESTERN
MONTGOMERY AND STANLY COUNTIES...

AT 650 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A TORNADO.  THIS TORNADO WAS LOCATED NEAR ALBEMARLE...MOVING
EAST AT 37 MPH.

THE TORNADO WILL BE NEAR...
  BADIN...8 MILES SOUTH OF BADIN LAKE AND 9 MILES NORTH OF NORWOOD BY
  655 PM EDT
  9 MILES SOUTH OF ELDORADO BY 700 PM EDT
  9 MILES NORTH OF MOUNT GILEAD BY 705 PM EDT

THIS STORM HAS A HISTORY OF PRODUCING A TORNADO IN LINCOLN 
COUNTY...AND ALSO HAS A HISTORY OF PRODUCING QUARTER TO BASEBALL 
SIZED HAIL IN LINCOLN...MECKLENBURG AND CABARRUS COUNTIES. THIS IS 
AN EXTREMELY DANGEROUS STORM

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 800 PM EDT SUNDAY EVENING FOR
CENTRAL NORTH CAROLINA.

LAT...LON 3516 8010 3519 8010 3517 8016 3517 8024
      3521 8025 3517 8031 3518 8046 3520 8050
      3549 8031 3550 7992 3516 7995
TIME...MOT...LOC 2250Z 275DEG 32KT 3535 8017

$$

VINCENT
000 
WWUS52 KRAH 112300
SVSRAH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
659 PM EDT SUN MAY 11 2008

NCC123-167-112309-
/O.CAN.KRAH.TO.W.0026.000000T0000Z-080511T2315Z/
STANLY NC-MONTGOMERY NC-
659 PM EDT SUN MAY 11 2008

...THE TORNADO WARNING FOR WESTERN MONTGOMERY AND STANLY COUNTIES IS
CANCELLED...

THE STORM THAT PROMPTED THE TORNADO WARNING HAS WEAKENED...AND A 
TORNADO IS NO LONGER EXPECTED. HOWEVER...THIS STORM IS STILL CAPABLE 
OF PRODUCING PENNY SIZED HAIL...AND A SEVERE THUNDERSTORM WARNING IS 
IN EFFECT FOR EASTERN STANLY AND MONTGOMERY COUNTIES THROUGH 745 PM.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 800 PM EDT SUNDAY EVENING FOR
CENTRAL NORTH CAROLINA.

LAT...LON 3516 8010 3519 8010 3517 8016 3517 8024
      3521 8025 3517 8031 3518 8046 3520 8050
      3549 8031 3550 7992 3516 7995
TIME...MOT...LOC 2259Z 275DEG 32KT 3534 8007

$$

VINCENT

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this tornado warning went out at May 11, 1:47 PM EDT, 4 hours 27 minutes earlier.

Area forecast discussion, May 11, 1:47 PM EDT, 4 hours 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
147 PM EDT SUN MAY 11 2008

.SYNOPSIS...
A POWERFUL STORM SYSTEM WILL MOVE ACROSS THE AREA THROUGH TONIGHT...
BRINGING WITH IT A CHANCE OF SEVERE WEATHER. HIGH PRESSURE WILL
BUILD INTO THE REGION BEHIND THE EXITING STORM SYSTEM ON MONDAY.

&&

.NEAR TERM /TODAY AND TONIGHT/...
AS OF 145 PM SUNDAY...

A VERY COMPLICATED SURFACE PATTERN PERSISTS. THIS MORNINGS SEVERE
SQUALL LINE HAS CLEARED MUCH OF THE SOUTHEAST COAST EXCEPT SOUTHEAST
GA. THE COASTAL WARM FRONT HAS MADE SOME INLAND PROGRESS AND THE
THINNING AND CLEARING OF CLOUD COVER IN THE WAKE OF THE SQUALL LINE
HAS ALLOWED TEMPERATURES TO DART UP INTO THE 60S OVER ALL BUT THE
FAR NW PIEDMONT INTO THE FOOTHILLS... WHERE THE WEAK RAIN-INDUCED IN
SITU WEDGE AIR MASS LINGERS WITH TEMPS STILL IN THE 50S. FARTHER
WEST... JUST AHEAD OF THE INCOMING COLD FRONT... THE BROKEN BAND OF
CONVECTION THAT PRODUCED A FEW DAMAGING WIND REPORTS OVER KY IS
TRAVERSING THE HIGHER TERRAIN. AS THE MID LEVEL DRY SLOT PUNCHES IN
FROM THE WEST WITH A STRONG MID LEVEL JET NEAR 100 KTS NOSING IN...
THE SEVERE THREAT WILL CONTINUE TO INCREASE FROM NOW THROUGH THIS
EVENING... ESPECIALLY OVER SOUTHERN AND EASTERN SECTIONS OF CENTRAL
NC.

CURRENT EXPECTATIONS ARE THAT AS THE COLD FRONT SHIFTS EAST...  THE
OCCLUDED/TRIPLE POINT LOW WILL DEEPEN ALONG THE WEDGE FRONT... MOST
LIKELY OVER FAR NE GA OR UPSTATE SC ALONG THE ZONE OF SURFACE MASS
CONVERGENCE AND TEMPERATURE DIFFERENTIAL OF 10-15 DEGREES. THIS LOW
SHOULD THEN TRACK NORTHEASTWARD INTO SOUTH CENTRAL NC AND THROUGH
EASTERN NC AS THE LOW-MID LEVEL JET CORE PUNCHES IN FROM THE WEST.
THE TRACK OF THIS LOW IS CRITICAL AS OUR BEST CHANCES OF SEVERE
STORMS WILL LIKELY BE ALONG IT (WHERE LOW LEVEL HELICITY AND HENCE
THE RISK OF ISOLATED TORNADOES WILL BE MAXIMIZED ALONG THE RICH LOW
LEVEL VORTICITY SOURCE) AND SOUTHEAST OF IT (WHERE THE INLAND-MOVING
WARM FRONT AND BREAKS IN CLOUD COVER SHOULD LEAD TO RAPID
DESTABILIZATION). THIS AREA WILL ALSO EXPERIENCE STRONG SYNOPTIC
SCALE FORCING FOR LIFT WITH INCREASING DIFFERENTIAL POSITIVE
VORTICITY ADVECTION AND INCREASING UPPER DIVERGENCE WITHIN THE LEFT
EXIT REGION OF THE 120+ KT JET ALOFT. AS THE CONVECTIVE LINE PUSHES
IN FROM THE WEST... ISOLATED ELEVATED STORMS ARE POSSIBLE IN THE
WEDGE REGION... HOWEVER STORMS ARE MORE LIKELY TO BECOME SEVERE AS
THEY APPROACH THE WEDGE BOUNDARY AND WARM SECTOR OVER SOUTH CENTRAL
AND EASTERN NC. WILL CONTINUE THE MENTION OF SEVERE STORMS... MAINLY
ALONG AND SE OF A LINE FROM ALBEMARLE THROUGH RALEIGH THROUGH KERR
LAKE... THROUGH THIS EVENING. WILL END POPS NEAR OR JUST AFTER
MIDNIGHT. EXPECT BLUSTERY WEST WINDS AFTER MIDNIGHT... INCREASING TO
15-20 MPH WITH GUSTS OVER 25 MPH POSSIBLE LATE. AFTER HIGHS OF
59-74... EXPECT LOWS OF 51 TO 58. -GIH

&&

.SHORT TERM /MONDAY THROUGH TUESDAY NIGHT/...
AS OF 145 PM SUNDAY...

MONDAY:
BOTH THE GFS/NAM SHOW THE UPPER LOW PASSING NORTHEAST OF THE AREA BY
12-15Z MONDAY MORNING...AND AS A RESULT...HAVE REMOVED THE SLIGHT
CHANCE OF SHOWERS AND THUNDERSTORMS IN THE NORTHEAST COASTAL PLAIN
DURING THE MID MORNING THROUGH EARLY AFTERNOON HOURS. STILL EXPECT
CLOUD COVER TO HANG AROUND PORTIONS OF THE AREA...WITH THE MOST
CLOUD COVER IN THE COASTAL PLAIN (PARTICULARLY THE NORTHEAST COASTAL
PLAIN) WHERE MOISTURE WILL LIKELY BE WRAPPING AROUND THE DEEP SFC
LOW EXPECTED TO BE IN VICINITY OF THE DELMARVA DURING THE MORNING
HOURS...MOVING SLOWLY EAST INTO THE ATLANTIC DURING THE AFTERNOON
HOURS. THE PRIMARY FORECAST CONCERN FOR MONDAY WILL BE BREEZY
WEST/NW WINDS THROUGHOUT THE DAY. FORECAST SOUNDINGS ARE NOW SHOWING
AS MUCH AS 35-40 KNOTS IN A DEEPENING MIXED LAYER BY EARLY
AFTERNOON...AND SUSTAINED WEST/NW WINDS OF 20-25 MPH WITH GUSTS UP
TO 35-40 MPH LOOK VERY REASONABLE BASED ON THESE SOUNDINGS. A FEW
ISOLATED/SPORADIC WIND GUSTS UP TO 45 MPH WOULD BE POSSIBLE IF THE
SLIGHTLY STRONGER GFS SOUNDINGS ARE MORE ACCURATE. ALTHOUGH THIS
WOULD BE JUST BELOW WIND ADVISORY CRITERIA...IF WE SEE DECENT
RAINFALL THIS AFTERNOON AND EVENING...THERE WOULD BE AN INCREASED
RISK FOR DOWNED TREES DURING THE DAY MONDAY...ESPECIALLY WITH WIND
GUSTS IN THE 40-45 MPH RANGE. BECAUSE OF THIS...A WIND ADVISORY MAY
BE NEEDED DURING THE DAY MONDAY. AT THIS TIME...WILL HOLD OFF AND
LET THE EVENING OR MIDNIGHT SHIFT ASSESS THE WIND POTENTIAL ONCE THE
00Z MODEL DATA IS IN. HIGH TEMPS ARE EXPECTED TO VARY FROM THE LOWER
60S IN THE NORTHEAST COASTAL PLAIN WHERE MORE CLOUD COVER IS
EXPECTED...TO THE MID 60S TO LOWER 70S ELSEWHERE.

MONDAY NIGHT:
WE WILL BEGIN TO SEE STRONG SYNOPTIC SUBSIDENCE MONDAY NIGHT IN THE
WAKE OF THE DEPARTING UPPER LOW...AND EXPECT A CLEARING TREND DURING
THE OVERNIGHT HOURS...WITH CLEAR SKIES BY SUNRISE TUESDAY MORNING.
BREEZY CONDITIONS WILL LIKELY CONTINUE INTO THE OVERNIGHT HOURS AND
BEGIN TO WANE AFTER MIDNIGHT AS A WEAK NOCTURNAL INVERSION DEVELOPS
AND BEGINS TO MITIGATE THE AMOUNT OF MIXING. WITH WINDS STAYING UP
FOR A MAJORITY OF THE NIGHT...WILL LIKELY SEE FAIRLY HOMOGENEOUS LOW
TEMPS READINGS IN THE MID 40S (45-48F).

TUESDAY AND TUESDAY NIGHT:
VERY NICE DAY ON TAP FOR TUESDAY WITH SYNOPTIC SCALE SUBSIDENCE
CONTINUING AS AN UPPER LEVEL RIDGE BUILDS TOWARD THE AREA BEHIND THE
DEPARTING UPPER LOW. WITH STRONG SUBSIDENCE...CLEAR SKIES ARE
EXPECTED. HAVE LOWERED HIGH TEMPS SOMEWHAT...INTO THE LOWER 70S...
BASED ON STRONGER NORTHERLY FLOW NOW EXPECTED ON THE BACK SIDE OF
THE DEPARTING SFC LOW. WINDS MAY BE BREEZY AT TIMES...BUT NOT NEARLY
AS MUCH AS MONDAY. SHOULD SEE NORTHERLY WINDS IN THE 10-15 MPH RANGE
WITH GUSTS UP TO 25 MPH. -VINCENT

&&

.LONG TERM /WEDNESDAY THROUGH SATURDAY/...
AS OF 145 PM SUNDAY...

THE LONG TERM PERIOD LOOKS VERY UNSETTLED WITH THE POTENTIAL FOR
NUMEROUS LOW PRESSURE SYSTEMS TO AFFECT THE AREA AS THE UPPER LEVEL
PATTERN BECOMES HIGHLY AMPLIFIED ACROSS THE EASTERN CONUS BY THE END
OF THE UPCOMING WEEK. STILL A LOT OF UNCERTAINTY IN THE SPECIFICS...
HOWEVER...GIVEN LARGE DIFFERENCES BETWEEN THE LATEST GFS/ECMWF MODEL
RUNS. AT THIS TIME...THE BEST CHANCE FOR PRECIP APPEARS TO BE ON
THU/FRI/SAT...AND WILL CARRY LOW CHANCE POPS THROUGHOUT THIS TIME
PERIOD FOR THE ENTIRE AREA. WITH MOSTLY CLOUDY SKIES AND A CHANCE
FOR PRECIP...TEMPERATURES WILL LIKELY RUN SLIGHTLY BELOW NORMAL
DURING THE EXTENDED PERIOD. -VINCENT

&&

.AVIATION /18Z SUNDAY THROUGH FRIDAY/...
AS OF 135 PM SUNDAY...

LOW CLOUDS REMAIN LOCKED INTO THE WESTERN PIEDMONT INCLUDING INT/GSO
WHERE EARLIER RAINS THIS MORNING LEFT A POCKET OF IFR CLOUDS AND THE
SURFACE WINDS FROM THE EAST AND NE HELPED LOCK THE CLOUDS IN. SEE
LITTLE CHANCE FOR THESE CLOUDS TO BREAK THROUGH THE AFTERNOON. LOW
LEVEL WIND SHEAR WILL BE A CONCERN AT INT/GSO INTO EARLY EVENING
WITH SURFACE WINDS FROM THE SE NEAR 10 KTS SHIFTING TO SW... AS
STRONG WESTERLY WINDS ALOFT (40-50 KTS AT 3000 FT AND AROUND 50-60
KTS AT 6000 FT) PUSH IN FROM THE WEST. FARTHER EAST... OCCASIONAL
IFR CIGS ARE POSSIBLE AT RDU/RWI/FAY THROUGH EARLY EVENING BUT MVFR
TO VFR CIGS SHOULD PREVAIL. A PERIOD OF POSSIBLE VCTS IS INCLUDED IN
EACH OF THESE TERMINAL FORECASTS. A SURFACE LOW PRESSURE AREA
EXPECTED TO TRACK ALONG A WARM FRONT FROM UPSTATE SC ACROSS SOUTH
CENTRAL AND EASTERN NC WILL BE THE FOCUS FOR A RISK OF STRONG TO
POSSIBLY SEVERE STORMS... A FEW OF WHICH COULD PRODUCE DAMAGING WIND
GUSTS OVER 60 MPH AND ISOLATED TORNADOES... ALONG WITH HAIL AN INCH
OR MORE IN DIAMETER. THIS THREAT OF SEVERE STORMS AT RDU/FAY/RWI
WILL PERSIST THROUGH 11 PM. VFR TO UNRESTRICTED CIGS AND VFR VSBYS
ARE EXPECTED AFTER 05Z TONIGHT.

LATE TONIGHT THROUGH MONDAY... STRONG AND GUSTY WINDS FROM THE NW
ARE LIKELY. SURFACE WINDS ARE LIKELY TO BE AROUND 15-20 KTS AND
GUSTS OVER 30 KTS ARE POSSIBLE. THIS WILL LIKELY CAUSE CROSSWIND
HAZARDS ON SOME AIRPORT RUNWAYS LATE TONIGHT THROUGH FRIDAY.

LOOKING BEYOND MONDAY AFTERNOON... MVFR OR IFR CIGS/VSBYS ARE
POSSIBLE THURSDAY AFTERNOON THROUGH FRIDAY WITH SHOWERS AND POSSIBLE
STORMS ALONG AN INCOMING COLD FRONT. OTHERWISE... VFR CONDITIONS ARE
EXPECTED. -GIH

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

SYNOPSIS...HARTFIELD
NEAR TERM...HARTFIELD
SHORT TERM...VINCENT
LONG TERM...VINCENT
AVIATION...HARTFIELD
Hazardous weather outlook, May 11, 2:19 PM EDT, 3 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RALEIGH NC
219 PM EDT SUN MAY 11 2008

NCZ007>011-021>028-038>043-073>078-083>086-088-089-121100-
PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-FORSYTH-GUILFORD-ALAMANCE-
ORANGE-DURHAM-FRANKLIN-NASH-EDGECOMBE-DAVIDSON-RANDOLPH-CHATHAM-WAKE-
JOHNSTON-WILSON-STANLY-MONTGOMERY-MOORE-LEE-HARNETT-WAYNE-ANSON-
RICHMOND-SCOTLAND-HOKE-CUMBERLAND-SAMPSON-
219 PM EDT SUN MAY 11 2008

...TORNADO WATCH 307 IN EFFECT UNTIL 8 PM EDT THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

  TORNADO WATCH.

A POWERFUL STORM SYSTEM WILL MOVE INTO THE AREA FROM THE WEST THROUGH
TONIGHT. SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS
AND ISOLATED TORNADOES WILL BE POSSIBLE ANYWHERE OVER CENTRAL
NORTH CAROLINA THIS AFTERNOON THROUGH EVENING. BUT THE GREATEST
RISK WILL BE ALONG AND SOUTHEAST OF A LINE FROM ALBEMARLE TO
RALEIGH TO ROANOKE RAPIDS. A FEW STORMS COULD PRODUCE DAMAGING
WIND GUSTS OVER 60 MPH AND ISOLATED TORNADOES... AND LARGE HAIL
OVER AN INCH IN DIAMETER IS ALSO POSSIBLE. THE GREATEST RISK OF
SEVERE STORMS WILL BE BETWEEN 2 PM AND 10 PM.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

BEHIND THIS STORM SYSTEM... STRONG WINDS FROM THE WEST-NORTHWEST
WILL INCREASE LATE TONIGHT AND REMAIN STRONG THROUGH MONDAY.
SUSTAINED WINDS OF 15 TO 25 MPH ARE EXPECTED... AND GUSTS OVER 35
MPH ARE POSSIBLE. A WIND ADVISORY MAY BE NEEDED FOR MONDAY.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL BE NEEDED THIS AFTERNOON INTO THIS
EVENING. SPOTTERS SHOULD REPORT SEVERE WEATHER...IF IT OCCURS...AS
SOON AS IT IS SAFE TO DO SO. PLEASE STAY TUNED FOR UPDATES ON THIS
DEVELOPING WEATHER SITUATION.

GIH

In the hours before

Special weather statement, May 11, 2:46 PM EDT, 3 hours 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
246 PM EDT SUN MAY 11 2008

NCZ007>010-021>026-038>041-073>077-083>086-088-112000-
PERSON-GRANVILLE-VANCE-WARREN-FORSYTH-GUILFORD-ALAMANCE-ORANGE-
DURHAM-FRANKLIN-DAVIDSON-RANDOLPH-CHATHAM-WAKE-STANLY-MONTGOMERY-
MOORE-LEE-HARNETT-ANSON-RICHMOND-SCOTLAND-HOKE-CUMBERLAND-
INCLUDING THE CITIES OF...ROXBORO...OXFORD...HENDERSON...
WARRENTON...WINSTON-SALEM...GREENSBORO...HIGH POINT...
BURLINGTON...CHAPEL HILL...DURHAM...LOUISBURG...LEXINGTON...
ASHEBORO...PITTSBORO...RALEIGH...ALBEMARLE...TROY...
SOUTHERN PINES...SANFORD...LILLINGTON...WADESBORO...ROCKINGHAM...
LAURINBURG...RAEFORD...FAYETTEVILLE
246 PM EDT SUN MAY 11 2008

...LINE OF HEAVY SHOWERS AND THUNDERSTORMS EXPECTED TO INTENSIFY
ACROSS CENTRAL NORTH CAROLINA THROUGH 4 PM THIS AFTERNOON...

A LINE OF HEAVY SHOWERS AND ISOLATED THUNDERSTORMS OVER THE
WESTERN PIEDMONT IS EXPECTED TO INTENSIFY AS IT MOVES EAST ACROSS
CENTRAL NORTH CAROLINA THROUGH 4 PM THIS AFTERNOON. THERE IS A
HIGH LIKELIHOOD THAT WARNINGS WILL NEED TO BE ISSUED AS THIS LINE
OF SHOWERS AND STORMS CONTINUES EAST TOWARD THE TRIANGLE AREA. A
TORNADO WATCH IS IN EFFECT UNTIL 8 PM THIS EVENING FOR ALL OF
CENTRAL NORTH CAROLINA.

VINCENT
Special weather statement, May 11, 4:50 PM EDT, 1 hour 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
450 PM EDT SUN MAY 11 2008

NCZ008>010-025-026-040-041-076-112145-
CHATHAM-DURHAM-FRANKLIN-GRANVILLE-LEE-VANCE-WAKE-WARREN-
450 PM EDT SUN MAY 11 2008

...STRONG THUNDERSTORMS WILL MOVE EAST NORTHEAST ACROSS
WARREN...GRANVILLE...VANCE...FRANKLIN...DURHAM...WAKE...CHATHAM AND
NORTHERN LEE COUNTIES THROUGH 545 PM EDT...

AT 450 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS
EXTENDING FROM MONCURE AND JORDAN LAKE NORTHEAST TO THE RDU
INTERNATIONAL AIRPORT... NORTH RALEIGH... OXFORD... AND HENDERSON...
MOVING EAST NORTHEAST AT 50 MPH.

THE STRONG THUNDERSTORMS WILL PUSH ACROSS THE TRIANGLE...
LOUISBURG... FRANKLINTON... AND WARRENTON AREAS BEFORE 530 PM.

A PERIOD OF 20 TO 30 MINUTES OF GUSTY WINDS OF 40 TO 50 MPH...VERY
HEAVY RAIN... AND SMALL HAIL CAN BE EXPECTED WITH THESE STORMS.

TAKE SHELTER INDOORS IN AN INTERIOR ROOM AS THESE STORMS AFFECT YOUR
AREA.

BADGETT
Local storm report, May 11, 6:10 PM EDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
610 PM EDT SUN MAY 11 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0555 PM     HAIL             5 NE GLENVIEW           36.21N 77.75W
05/11/2008  E0.75 INCH       HALIFAX            NC   PUBLIC

            PENNY SIZE HAIL REPORTED BY THE PUBLIC NEAR I-95 BETWEEN
            EXIT 150 AND 156.

&&

BSD
Local storm report, May 11, 6:12 PM EDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
612 PM EDT SUN MAY 11 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0555 PM     TSTM WND DMG     5 NE GLENVIEW           36.21N 77.75W
05/11/2008                   HALIFAX            NC   PUBLIC

            ONE TREE REPORTED DOWN NEAR I-95 BETWEEN EXIT 150 AND
            156.

&&

BSD

The office that day

Everything else NWS Raleigh, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 11, 5:32 PM EDTSevere Thunderstorm WarningRAHEdgecombe, Halifax, Nash43 min
May 11, 6:58 PM EDTSevere Thunderstorm WarningRAHMontgomery, Stanly47 min
May 11, 7:27 PM EDTSevere Thunderstorm WarningRAHSampson33 min
May 11, 7:51 PM EDTSevere Thunderstorm WarningRAHDavidson, Forsyth, Guilford, Randolph39 min

Nearby

Tornado Warnings in North Carolina, 2008Every tornado warning in 2008Tornadoes in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.